advertisement
Home » Ask the Therapist » Sleep Issues after Ecstasy Use over 3 Years Ago

Sleep Issues after Ecstasy Use over 3 Years Ago

Asked by on with 1 answer:

Hi,Rather than answers, I am looking more for a bit of direction. Over 3 years ago I was pressured into trying a single ecstasy tablet. When this pill kicked in all was fine for an hour or two until I started to get heavy panic attacks. After that, life’s been very different. Days later a lot of mental issues that I’ve never had before suddenly appeared: sensitivity to sound, completely inability to fall asleep, or opposite of that sleeping for 16hrs+ per day and constantly being tired, afraid of the light, tickling in stomach sensation, etc etc etc. I feared that I’d be stuck with this forever, and thus my symptoms just kept getting worse as a result.

I seeked help and was placed on Lexapro 10 mg. It gave me reassurance and hope, and from that point on, the issues started to very slowly get better. I got down now to 2.5mg of Lexapro and most the issues have never resurfaced, other than sleep problems. My sleep isn’t bad as it used to be, but most of the time I still cannot sleep well. I wake up many times in middle of the night. I can fall asleep, but can’t stay asleep. The days that I can sleep well, I feel great. But the days I can’t sleep, I just feel tired and irritated, and angry at the entire situation. Also, ever since I done the ecstasy, my eyes couldn’t look at a TV set or a PC monitor very well, and I quickly developed red spider webs. These spider webs developed to a certain extent and have remained identical since.

Here are a few questions I have:

1. If 1 pill got me in this situation, certainly there must be some medication that can get me out of this situation?

2. I’m still on a tiny bit of Lexapro. It has been a great med I must say, but the sleep issue is not fully resolved. Perhaps there is different med that can help achieve better results? Perhaps not even an SSRI but a diff class of medication?

3. Still to this day I am not sure what happened in my brain as a result of taking this 1 pill. What are the possible causes? Do I have perhaps some sort of disorder that never showed up before it? Such as anxiety disorder or bipolar, or something else of that nature?

4. Lastly, if I wanted to find someone knowledgeable in this field that can help me by listening to me and giving me appropriate suggestions (what meds to switch to ,etc etc), then where would I find such a doctor? Would it be a psychotherapist or would it be some other type of field? basically, what type of doc would know most about this and help me most in such a circumstance?

Sleep Issues after Ecstasy Use over 3 Years Ago

Answered by on -

A.

Thank you for your very specific questions. I will answer them in the order that you asked them.

Regarding questions one and two, it’s possible that medicine would help but it might take time to find one that’s effective. You tried Lexapro but you might need to try others. Discuss this with your treating physician who can determine what medication or class of medication will work best for you.

Regarding question three, you can research what ecstasy does to the brain. That might provide you with insight about what happened to you. You identified the drug you took as ecstasy. but you really don’t know what was in the pill that you took. Most drugs sold on the streets are not pure; they contain all sorts of other chemicals in order to increase the profit. Consider the epidemic of people dying from heroin overdoses after using what they believed was heroin but was actually heroin laced with elephant tranquilizers and other dangerous drugs. These are just some of the many dangers of using drugs.

Regarding question four, psychotherapy could help you, especially with your sleep problems. You can learn new ways of relaxing and sleeping with psychotherapy. Hypnotherapy could also help. Another idea is to consult a sleep specialist or have a sleep study. I hope this helps. Please take care.

Dr. Kristina Randle

Sleep Issues after Ecstasy Use over 3 Years Ago

Kristina Randle, Ph.D., LCSW

Kristina Randle, Ph.D., LCSW is a licensed psychotherapist and Assistant Professor of Social Work and Forensics with extensive experience in the field of mental health. She works in private practice with adults, adolescents and families. Kristina has worked in a large array of settings including community mental health, college counseling and university research centers.

APA Reference
Randle, K. (2018). Sleep Issues after Ecstasy Use over 3 Years Ago. Psych Central. Retrieved on September 15, 2019, from https://psychcentral.com/ask-the-therapist/2016/10/27/sleep-issues-after-ecstasy-use-over-3-years-ago/
Scientifically Reviewed
Last updated: 8 May 2018
Last reviewed: By a member of our scientific advisory board on 8 May 2018
Published on Psych Central.com. All rights reserved.